Alabama, 2002

Damaging Wind in Alabama, August 13, 2002

August 13, 2002 · NWS BMX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Aug 13, 2:08 PM CST, 2 hours 52 minutes earlier.

Area forecast discussion, Aug 13, 2:08 PM CST, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
308 PM CDT TUE AUG 13 2002

SCATTERED SHOWERS AND TSTMS CONFINED TO WESTERN ALABAMA THIS
AFTERNOON...WHICH WAS HANDLED WELL BY MESO-SCALE MODELS.  VORT MAX
NEAR MISSISSIPPI RIVER WHICH IS ENHANCING CONVECTION TO OUR WEST...
WILL LIKELY BECOME ELONGATED AND NOT MAKE MUCH PROGRESS EASTWARD.
AREAL COVERAGE OF RAIN FAIRLY SMALL AT THIS TIME...AND EXPECT THIS
ACTIVITY TO DIMINISH AFTER SUNSET.

MAIN WEATHER MAKER STILL UPSTREAM...AND MOVING SOUTHEAST TOWARDS
ALABAMA. MODELS PRETTY CONSISTENT IN HANDLING OF PRECIPITATION OVER
THE NEXT FEW DAYS.  GULF OF MEXICO REALLY OPENS UP AT ALL LEVELS OF
THE ATMOSPHERE...AND LIKELY PROBABILITIES FOR RAIN LOOKS LIKE A GOOD
FORECAST FOR AREA NEXT FEW DAYS.  FORECAST BEYOND THURSDAY GETS A
LITTLE MUDDLED...AS AVN STALLS OUT DEEPER MOISTURE OVER FORECAST
AREA...WHILE ETA HINTS AT A MORE PROGRESSIVE SOLUTION.  I WILL KEEP
POPS IN THE CHANCE CATEGORY FRIDAY THROUGH THE WEEKEND...BUT HIGHER
POPS MAY BE NEEDED FRIDAY/SATURDAY IF AVN PLAYS OUT.

HSV 70 87 72 86 72/  30 60 50 60
BHM 70 88 72 86 72/  20 60 40 60
MGM 71 91 72 89 72/  10 50 30 60

.BHM...NONE.

58

In the hours before

Special weather statement, Aug 13, 12:30 PM CST, 4 hours 30 minutes before
ALZ001>050-131930-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
130 PM CDT TUE AUG 13 2002

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

WEAK HIGH PRESSURE WILL CONTINUE TO DOMINATE THE WEATHER ACROSS NORTH
AND CENTRAL ALABAMA THIS AFTERNOON AND TONIGHT. MOISTURE WILL REMAIN
TOO LIMITED FOR ANY EXTENSIVE STORM DEVELOPMENT. SCATTERED SHOWERS
AND THUNDERSTORMS ARE DEVELOPING THIS AFTERNOON...WITH THE DAYTIME
HEATING. ANY STORMS THAT DO DEVELOP...SHOULD REMAIN BELOW SEVERE
LIMITS. REMEMBER IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
THE STORM TO BE STRUCK BY LIGHTNING.  SEEK SAFE SHELTER UNTIL THE
STORM PASSED.

NO HAZARDOUS WEATHER IS EXPECTED.

ACTIVATION OF SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL NOT
BE NECESSARY THIS AFTERNOON OR TONIGHT.

WET MICROBURST POTENTIAL FACTOR:
HUNTSVILLE...3
BIRMINGHAM...2
MONTGOMERY...2

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Winston

When
August 13, 5:00 PM CST
Where
Winston County, Ashridge
Measured
55 kt (63 mph)
Property damage
$20,000
Reported by
NEWSPAPER
Coordinates
34.233, -87.467

Two homes were damage by thunderstorm winds on CR 15 near Ashridge. One home had its front porch removed. The other home had its porch removed, roof torn off, above ground swimming pool destroyed, and a few trees knocked down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2002Every state in 2002This day in weather historyWarnings in Alabama, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5313424.